Posted by Nickengland on August 24, 2005, at 15:35:35
In reply to Re: Am I on a risky drug treatment?..or is it okay? » Nickengland, posted by ed_uk on August 22, 2005, at 16:33:10
>They don't need to be. Zyprexa, for example, is one of the most effective anti-manic drugs, the symptoms don't have to resemble schizophrenia. Schizophrenia was just the first condition that it was tested for.
Very true..I guess feel I've never had the kind of highs that are way up on the level of full-blown mania, and so in that respect, if I was to have that in the future (hope to god I never do) then I have to agree that would be something that would definately have an advantage in treating those symtoms...I just have these thought they maybe abit too heavy duty for me.
>.......gabapentin binds to specific calcium channels in the brain. It doesn't 'mimic' GABA as was originally though.
Whats the link with calcium channels invloved?... any ideas how this would this relieve anxiety? I know alittle information about dopamine, serotonin and gaba etc..but i know very little about calcium channels!..all I know about calcium is its good for teeth lol I do remember from psychoeducation though I think, mentioning Verapamil - which is a calcium channel blocker?...I wonder is there a link there at all with the calcium channels with gabapentin and verapamil?
>Topamax does all sorts of stuff..... acts at sodium channels, calcium channels, GABA receptors etc.
Mind if I ask you some questions about the Pharmacodynamics of Topamax? :-)
>Gabapentin and Topamax were both new territory :-) None of the drugs you've tried before act in the same way.
Very true indeed :-)
>Some APs are more sedative that others. Seroquel is often quite sedating, Abilify is much less sedating. YMMV ;-) A lot of people find the anticonvulsants sedating!
You're dead right again, it impossible to predict if a drug would or would not work ~ without simply trying it to find out..
>Complex partial seizures can be difficult to diagnose, psychiatric symptoms may present.
The simple paritial seizures too?...I've read some accounts of the experiences of how people feel when they have these, it is hard to explain and I could be totally wrong, but I felt that I possibly have had similar encounters myself, very brief, when I havent been medicated. Glad to say now though i'm not having any. When I was younger I hit my head pretty hard into the back of a car whilst on a bike. No tests were done, just an x-ray to see if I had broke my jaw. I think thats the only injury I could of had which may of brought about these. But its all speculation and I dont really think that would of caused me to become bipolar - as my mother has bipolar and that head injury wouldnt account for my symtoms being very similar to her when they started at the same age compared to her etc (she never hit her head lol) shows something genetic.
>Your symptoms sounds like 'classic' bipolar disorder to me, they don't resemble epilepsy....... as far as I can tell.
I'd agree, although the doctors over here don't really use the terms Bipolar 1 and Bipolar 2 (at least mine just told me at first *manic depressive disorder* (old school lol) ~ I think i'd fall under the diagnosis of bipolar 2, I've never had psychotic symtoms, but when I become depressed, i think I get close to them, but glady i've never experienced full-blown symtoms before.
>It's possible .....but unlikely. Atypical APs have rarely been reported to induce mania......... but then so has Topamax.
I guess this would be the same as an antidepressant inducing depression! I couldn't imagine lithium or valproate inducing mania though lol
>I'm finding it quite effective thank you :-) I'm still on 60mg.
Good to hear :-) Hope the sweating has decreased, especially now with the weather being dark with rain all the time! You must feeling less stress now with taking time out from uni too..
>I'm not recommending that you take an AP. You seem to be feeling much better lately. I just want you to keep your options open. An AP might come in handy in the future.
Completely understand what you're saying, and I highly appreciate your advice. One thing is for sure and that is this illness isn't going to disapear overnight ~ so if things were to get pretty bad at some point in the future, its very handy indeed to know what available to treat it ~ you can only do so much with anticonvulsants I guess. To be honest the AP's are just not something i'd like to maintained on for a longterm basis. That said, *if* things came to that, then I would use them, hopefully just on the short-term so to speak. I'm glad to say I think i've got things under control right now, just alittle bit of very fine tuning here and there with the supplements and timing of medication and i'll be, as good as it gets for now lol